Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 174, NWS Birmingham, AL

April 19, 2009Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2009, 6:34 PM CDT for Winston County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2009, 6:34 PM CDT (23:34 UTC)
Expired
Apr 19, 2009, 7:00 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:30 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 19, 6:30 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SUN APR 19 2009

.UPDATED FOR AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT.

ACTIVE EVENING EXPECTED AS A COLD FRONT ACROSS PORTIONS OF
MISSISSIPPI MOVES INTO AND ACROSS THE AREA.  STRONG UPPER LEVEL
IMPULSE WILL SWING ACROSS THE NORTHERN THIRD OF THE AREA BETWEEN 5
PM AND 11 PM...HELPING TO TRIGGER STRONG TO POSSIBLY SEVERE
STORMS. AIR MASS AHEAD OF THE FRONT CONTINUES TO DE-STABILIZE.
WILL INCLUDE RATHER HIGH POPS FOR TONIGHT AND SEVERE WORDING.  BEST
CHANCE OF SEVERE WILL BE WEST OF INTERSTATE 65 PRIOR TO 8 PM AND EAST
OF THE INTERSTATE AFTER 8 PM. SHOWERS AND THUNDERSTORMS SHOULD
DECREASE IN INTENSITY LATE THIS EVENING AND END FROM WEST TO EAST
OVERNIGHT.  MAY ADJUST POPS JUST BEFORE RELEASE.

.LONG TERM...MONDAY THROUGH SUNDAY.

FOR MONDAY AND TUESDAY...UPPER PORTION OF THE SYSTEM REMAINS TO OUR
NORTH AND WILL BE SLOW TO SHIFT NORTHEAST.  THIS WILL ALLOW SOME
WRAP-AROUND MOISTURE MAINLY ACROSS THE NORTH FOR MONDAY AND TUESDAY
AND COOL TEMPERATURES AS FLOW REMAINS FROM THE NORTHWEST.  WE CAN
EXPECT A SLIGHT CHANCE OF SHOWERS EACH DAY.  HIGHS EACH DAY MID 60S
NORTH TO LOWER 70S SOUTH.  OVERNIGHT LOWS IN THE 40S MONDAY NIGHT...
THEN 35 TO 45 TUESDAY NIGHT WITH SOME PATCHY FROST POSSIBLE EAST.

WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS IN BY MID-
WEEK...THEN RETURN FLOW DEVELOPS LATER IN THE WEEK PROVIDING FOR A
VERY NICE WARM-UP.  WE CAN EXPECT DRY CONDITIONS AND A GOOD DEAL OF
SUNSHINE EACH DAY.  HIGHS 65 TO 75 EARLY IN THE PERIOD...WARMING
INTO THE UPPER 70S TO LOWER 80S BY FRIDAY AND LASTING
THROUGH THE WEEKEND.

&&

.AVIATION...00Z TAF DISCUSSION.
ISOLATED TO SCATTERED STRONG TO SEVERE STORMS EXPECTED THROUGH
04Z IN ADVANCE OF STRONG COLD FRONT.  ACTIVITY WILL WEAKEN
QUICKLY.  EXPECT CEILINGS 2000 TO 3000 FEET WITH TEMPORARY CEILINGS
AROUND 1000 FEET THROUGH 06Z. AFTER 06Z EXPECT CEILINGS 1000 TO 2000
FEET IN MAINLY A NORTHWEST FLOW OF 10 TO 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  66  42  67  39 /  60  20  20  20  10
ANNISTON    54  67  42  68  39 /  70  20  20  20  10
BIRMINGHAM  54  67  42  68  42 /  60  10  10  10  10
TUSCALOOSA  53  70  45  72  42 /  40  10  10  10  10
CALERA      54  68  44  68  41 /  60  10  10  10  10
AUBURN      54  70  43  70  42 /  60  10  10  10  10
MONTGOMERY  56  71  47  72  43 /  60  10  10  10  10
TROY        57  72  47  72  41 /  60  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

&&

50
Hazardous weather outlook, Apr 19, 2:27 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN APR 19 2009

ALZ011>015-017>050-201927-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
227 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF A COLD FRONT THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA.
THE MAIN FOCUS OF SEVERE WEATHER WILL BE WEST OF INTERSTATE 65 AND
SOUTH OF INTERSTATE 20 PRIOR TO 8 PM WITH THE THREAT OF DAMAGING
WINDS AND LARGE HAIL AND THE SLIM CHANCE OF AN ISOLATED TORNADO.  THE
FOCUS WILL SHIFT EAST OF INTERSTATE 65 AFTER 8 PM AS THUNDERSTORM
ACTIVITY MOVES ACROSS THE STATE.  AFTER 8 PM...THE THREAT OF
TORNADOES WILL DIMINISH GREATLY...BUT THERE WILL STILL BE A CHANCE OF
DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT.

SUSTAINED WINDS WILL BE AROUND 10 TO 15 MPH WITH HIGHER GUSTS...SO
A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY FOR THE WESTERN TIER
OF CENTRAL ALABAMA...THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER TEMPERATURES WILL WORK IN BEHIND THIS SYSTEM. ON WEDNESDAY
MORNING...TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO UPPER
30S IN THE NORTH AND CENTRAL SECTIONS OF CENTRAL ALABAMA. WHILE
FREEZING TEMPERATURES ARE NOT FORECASTED AT THIS TIME...AREAS OF
PATCHY FROST WILL BE POSSIBLE AS WINDS WILL BE LIGHT OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON INTO TONIGHT.

27

In the hours before

Special weather statement, Apr 19, 3:11 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SUN APR 19 2009

ALZ013-015-192100-
FAYETTE-WALKER-
311 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL
400 PM CDT...

AT 311 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 12 MILES EAST OF FAYETTE...MOVING EAST
AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BERRY.
  WEST CORONA.
  CORONA.
  TOWNLEY.
  OAKMAN.
  PARRISH.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Apr 19, 3:59 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT SUN APR 19 2009

ALZ030-192130-
SUMTER-
359 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 430 PM CDT...

AT 358 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CUBA...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  I 20 WELCOME CENTER AT CUBA.
  YORK.
  BOYD.
  THE UNIVERSITY OF WEST ALABAMA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Apr 19, 4:01 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT SUN APR 19 2009

ALZ015-017-024-192145-
BLOUNT-JEFFERSON-WALKER-
401 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER
COUNTIES UNTIL 445 PM CDT...

AT 401 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CORDOVA...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CORDOVA.
  BELOIT.
  LYNNS PARK.
  ROCKY HOLLOW.
  GRAYSVILLE.
  EMPIRE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, Apr 19, 5:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             HAMILTON                34.14N 87.98W
04/19/2009  E0.75 INCH       MARION             AL   EMERGENCY MNGR

            PENNY SIZE HAIL IN HAMILTON

&&

KLOREK
Local storm report, Apr 19, 5:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HAMILTON                34.14N 87.98W
04/19/2009  E1.75 INCH       MARION             AL   EMERGENCY MNGR

            LARGE HAIL REPORTED IN HAMILTON.

&&

KLOREK
Local storm report, Apr 19, 5:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          5 W NEWBERN             32.59N 87.62W
04/19/2009                   HALE               AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND NEAR CEDARVILLE.

&&

KLOREK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:36 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Apr 19, 2:37 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Apr 19, 2:41 PM CDTTornado WarningBMXFayette26 min
Apr 19, 3:06 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa39 min
Apr 19, 3:21 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Sumter, Tuscaloosa39 min
Apr 19, 4:10 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa28 min
Apr 19, 4:29 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Sumter46 min
Apr 19, 4:45 PM CDTSevere Thunderstorm WarningBMXLamar, Marion60 min
Apr 19, 4:52 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Tuscaloosa38 min
Apr 19, 5:04 PM CDTTornado WarningBMXBibb, Jefferson, Shelby, Tuscaloosa24 min
Apr 19, 5:27 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston63 min
Apr 19, 5:39 PM CDTTornado WarningBMXGreene, Hale, Perry51 min
Apr 19, 6:12 PM CDTTornado WarningBMXBibb, Perry63 min
Apr 19, 6:17 PM CDTTornado WarningBMXShelby43 min
Apr 19, 6:24 PM CDTTornado WarningBMXBibb, Shelby, Talladega51 min
Apr 19, 6:42 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston48 min
Apr 19, 6:52 PM CDTTornado WarningBMXBibb, Chilton, Dallas, Perry53 min
Apr 19, 6:56 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.